âA Special Report from Victor Marchione, MD
Vitamin E, a powerful antioxidant nutrient, may help people lower their risk of a serious lung disease, according to a new study.
That disease would be chronic obstructive pulmonary disease (COPD). Vitamin E, use over the long term, could lower the risk of COPD by 10% in women 45 and older. This is important because the only other lung condition worse than COPD is cancer.
Caused mostly by smoking, COPD arises in your body only after many more minor lung problems have come and gone. At least 16 million U.S. residents suffer from it, and millions more are currently in the early stages of the disease. An early symptom is a wheezing cough. From there, it progresses to being short of breath while performing a task that is not difficult.
COPD mixes chronic bronchitis (the lungs are scarred and inflamed) with emphysema (the air sacs in the lungs are destroyed). It also can’t easily be reversed. Symptoms mimic other lung conditions, but COPD starts to change your ability to breathe and causes fatigue, depression, memory and confusion, and restless sleeps. The main thing here is prevention.
Vitamin E may protect against damage from “free radicals,” which can be dangerous by-products of the body’s natural oxygen intake and delivery system.
The new study based its information on a long-term trial in the United States that includes 40,000 women over the age of 45. On a daily basis, study participants received either placebo or 600 milligrams of vitamin E.
In the end, far fewer women taking the vitamin developed COPD. This included, notably, women who both smoked and who did not smoke. This same result has been determined in the past, but one thing remains unknown: will increasing your vitamin E intake prevent COPD? Only larger, specific studies can attempt to figure this out.
What more studies will also do is see just how vitamin E affects the lungs and lung function. Do not begin supplementing high doses of vitamin E, however, as high amounts have been tied to heart problems. Be safe and speak to a physician.